PPIs misused in treatment of lower gastrointestinal bleeding
Despite no other indication or proven clinical benefit, proton pump inhibitors (PPIs) are frequently inappropriately used to treat lower gastrointestinal bleeding (LGIB), according to a study presented at the recently concluded 2022 Digestive Disease Week (DDW 2022).
“Given the large proportion of patients started on PPI without a clinical indication and continued at discharge, and the paucity of GI recommendations to discontinue inappropriate use, we found that clinical care may be improved with formal GI recommendations regarding use of PPI,” the researchers said.
A retrospective chart screen of 2,632 inpatients led to a final cohort size of 255 eligible patients (mean age 72 years) with confirmed or highly suspected LGIB. Patient records were accessed for information regarding PPI use and GI consultant recommendations, as well as other medications administered (anticoagulants, antiplatelets, and nonsteroidal inflammatory drugs [NSAID]), and laboratory and endoscopic data.
Eighty-five patients were initiated on PPI treatment during their inpatient stays, yielding a rate of 33.3 percent. Nearly half of these patients (n=39; 46 percent) started such medication even if they showed no clinical indication for PPI. [DDW 2022, abstract Sa1521]
Moreover, 33 of the 39 inappropriately medicated patients (85 percent) also received no endorsement or recommendation from a GI consultant to start PPI treatment. Twenty patients (9 percent) were also discharged on PPI treatment without having such indications.
In contrast, despite the high rates of inappropriate, unrecommended use, only two patients (2.3 percent) were told by GI consultants to stop PPI medication.
“To our knowledge, this is the first study that looked at the inappropriate utilization of PPIs in patients admitted for LGIB using GI consultant recommendations,” the researchers said.
While previous studies have established PPIs as a clinical staple in treating upper GI bleeding, evidence of its efficacy in LGIB remained be sparse, with some papers finding no significant benefit to the treatment. [J Gastroenterol 2015,50:1079-1086]
On the contrary, some studies showed that PPIs may even worsen LGIB. A 2012 comparative study, for instance, found that LGIB episodes occurred significantly more frequently among patients who were on dual antiplatelet agent and PPI co-therapy. In 2015, another study showed that the risk of LGIB was also higher among patients on anticoagulants, aspirin, or NSAIDs while also on PPI. [Heart 2012;98:718-723; Clin Gastroenterol Hepatol 2015;13:906-912.e2]
Moreover, a randomized controlled trial in 2016 revealed that PPI use was significantly associated with small bowel injury induced by NSAIDs. [Clin Gastroenterol Hepatol 2016;14:809-815.e1]
Despite the mounting evidence that PPIs may be detrimental for LGIB, the present findings revealed that rates of inappropriate use remain high, and that there is a need to correct these practices.
“Given the added cost, pill burden to patients, and possible side effects of PPI use, this study highlights the importance of recommendations for or against judicious PPI use by GI providers,” the researchers said.